Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 7, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 24, 2017, 2:35 PM PDT for Churchill County, Lyon County, Nevada. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 2:35 PM PDT (21:35 UTC)
- Expired
- Jul 24, 2017, 3:00 PM PDT
- In force
- 25 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Churchill County, NV, Lyon County, NV
The radar
The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
385
WUUS55 KREV 242135
SVRREV
NVC001-019-242200-
/O.NEW.KREV.SV.W.0007.170724T2135Z-170724T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
235 PM PDT MON JUL 24 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Western Churchill County in west central Nevada...
North central Lyon County in west central Nevada...
* Until 300 PM PDT
* At 233 PM PDT, a severe thunderstorm was located over Silver
Springs, or 8 miles southwest of Lahontan Reservoir, moving
northeast at 20 mph.
HAZARD...60 mph wind gusts and dime size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, fencing, and trees.
Blowing dust may occur resulting in low visibility.
* Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Fernley - Tiger Field
Airport, Us 50 At Lyon-Churchill Co Line and Silver Springs
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Small hail, damaging winds, and frequent cloud to ground lightning
is occurring with this storm. Get off Lake Lahontan immediately! Do
not get caught out on the water in a thunderstorm. Others should move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.
&&
LAT...LON 3931 11915 3932 11926 3945 11936 3960 11920
3944 11886
TIME...MOT...LOC 2133Z 231DEG 17KT 3940 11922
HAIL...0.75IN
WIND...60MPH
$$
MB1 follow-up statement
309
WWUS55 KREV 242153
SVSREV
Severe Weather Statement
National Weather Service Reno NV
253 PM PDT MON JUL 24 2017
NVC001-019-242202-
/O.EXP.KREV.SV.W.0007.000000T0000Z-170724T2200Z/
Churchill NV-Lyon NV-
253 PM PDT MON JUL 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CHURCHILL AND NORTH
CENTRAL LYON COUNTIES WILL EXPIRE AT 300 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain,
gusty winds, and frequent lightning are still possible with this
thunderstorm.
LAT...LON 3931 11915 3932 11926 3945 11936 3960 11920
3944 11886
TIME...MOT...LOC 2152Z 231DEG 17KT 3944 11916
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:05 PM PDT, 30 minutes earlier.
Area forecast discussion, Jul 24, 2:05 PM PDT, 30 minutes before
Area Forecast Discussion National Weather Service Reno NV 205 PM PDT Mon Jul 24 2017 .SYNOPSIS... Isolated to scattered thunderstorms are expected through Tuesday for northeast California and western Nevada. Stronger afternoon and evening storms could bring damaging winds, small hail, heavy rain, and localized flash flooding. Drier air intrudes Wednesday resulting in reduced coverage of thunderstorms with dry weather expected Thursday through Saturday. Near average high temperatures rise to above seasonal averages late this week. && .DISCUSSION... The necessary ingredients for significant thunderstorm activity are in place this afternoon and evening: Low Pressure off the California Coast, PWats >0.7", a series of impulses, and strong afternoon heating. Expect coverage of thunderstorms to continue to expand this afternoon. Some cells will rather strong producing strong winds, hail, localized flash flooding, and blowing dust. There have already New fire starts will also be possible, especially north of Interstate 80 where cell motions are above 20 kts. Thunderstorms will continue into the overnight hours as elevated instability remains: CAPE will continue to be >250 J/kg. Expect the potential for a few new fire starts mainly for valley locations. Winds aloft slow somewhat Tuesday as moisture continues to increase. Expect another round of scattered showers and thunderstorms. However, with motions being lower, the threat of flash flooding is marginally higher, especially over recent burn scars. Highest threat burn scars include the Farad and Earthstone scars. Conditions begin to dry Wednesday as dry air intrudes the region while the upper low circulation opens and ejects northeastward. Coverage of thunderstorms drops significantly with convection remaining possible for northern Lassen/Washoe counties and areas east of Highway 95A. Boyd Dry southwest flow returns to the region for the last half of the week. Temperatures will be increasing, with highs reaching into the upper 90s once again with 80s in the Sierra by Thursday. The Four Corners High remains in place through the weekend, which will bring southerly flow and spread monsoonal moisture back into our area by Sunday-Monday. We have a slight chance of thunderstorms in the forecast for Sunday-Monday, although mainly for Mono-Mineral Counties as the best chances remain south of highway 50. Hoon .AVIATION... Thunderstorm chances will continue into the evening and overnight hours. The main threats will be lightning, small hail, gusty outflow winds and localized heavy rainfall. Blowing dust will be possible for terminals in the Basin and Range. Thunderstorm chances will continue for Tuesday, but threats will transition to heavy rain and increased potential for flash flooding. Hoon/Boyd && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 24, 12:07 PM PDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Reno NV
1207 PM PDT MON JUL 24 2017
CAZ070>073-NVZ001>005-241930-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-Mono CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1207 PM PDT MON JUL 24 2017
...THUNDERSTORMS ARE BEGINNING TO FIRE UP...
Doppler radar is filling in with thunderstorms firing over terrain
features in northeastern California and western Nevada. These storms
will move off of terrain and impact area valleys through the rest of
this afternoon into this evening.
Winds in excess of 40 mph will be possible with any thunderstorms
that occur. These winds will pose a hazard to current wildfire
personnel with additional fire starts possible. Flash flooding is
not out of the question if thunderstorm cells begin to anchor to
terrain features. Areas of blowing dust may occur especially east of
Highway 95A.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Cloud to ground lightning may become frequent in a few of this
afternoon and evening's storm cells. Lightning can strike 10 miles
away from a thunderstorm. Seek a safe shelter inside a building or
vehicle.
If on or near a lake and you see lightning or hear thunder, get out
of the water and move indoors or inside a vehicle. Don't be caught
on the water in a thunderstorm. Strong wind gusts and lightning pose
an immediate danger to boaters. Gusty winds will cause a rapid
increase in wave heights which may capsize small boats.
&&
LAT...LON 3773 11926 4059 12132 4118 12133 4119 12005
4170 12023 4199 12004 4200 12001 4199 11932
4096 11933 4086 11765 4068 11764 4068 11730
3955 11749 3910 11778 3900 11819 3847 11770
3789 11842 3747 11783 3746 11784 3746 11878
TIME...MOT...LOC 1859Z 240DEG 0KT 3924 11929
MBSpecial weather statement, Jul 24, 2:18 PM PDT, 17 minutes before
Special Weather Statement
National Weather Service Reno NV
218 PM PDT MON JUL 24 2017
NVZ003-004-242145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
218 PM PDT MON JUL 24 2017
...STRONG STORM MOVING TOWARDS PYRAMID LAKE...
At 216 PM PDT, Doppler radar was tracking a strong thunderstorm
southwest of Nixon moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Pyramid Lake, Nixon, Virginia Peak and Tohakum Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Pyramid Lake, get out of the water and move indoors or
inside a vehicle. Don't be caught on the water in a thunderstorm.
Strong wind gusts and lightning pose an immediate danger to boaters.
Gusty winds will cause a rapid increase in wave heights which may
capsize small boats.
&&
LAT...LON 3969 11941 3975 11956 4012 11968 4021 11942
3988 11902
TIME...MOT...LOC 2116Z 221DEG 15KT 3983 11937
MBThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 6:25 PM PDT | Special Weather Statement | REV | Churchill, Pershing | 65 min |
| Jul 24, 12:07 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Pershing, Storey and 1 more | 23 min |
| Jul 24, 1:13 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Mineral | 62 min |
| Jul 24, 2:01 PM PDT | Severe Thunderstorm Warning | REV | Lyon, Mineral | 29 min |
| Jul 24, 2:18 PM PDT | Special Weather Statement | REV | 27 min | |
| Jul 24, 3:46 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Pershing | 44 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.